Partial Order Infinitary Term Rewriting and Böhm Trees

Author Patrick Bahr

Thumbnail PDF


  • Filesize: 206 kB
  • 18 pages

Document Identifiers

Author Details

Patrick Bahr

Cite AsGet BibTex

Patrick Bahr. Partial Order Infinitary Term Rewriting and Böhm Trees. In Proceedings of the 21st International Conference on Rewriting Techniques and Applications. Leibniz International Proceedings in Informatics (LIPIcs), Volume 6, pp. 67-84, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2010)


We investigate an alternative model of infinitary term rewriting. Instead of a metric, a partial order on terms is employed to formalise (strong) convergence. We compare this partial order convergence of orthogonal term rewriting systems to the usual metric convergence of the corresponding B{"o}hm extensions. The B{"o}hm extension of a term rewriting system contains additional rules to equate so-called root-active terms. The core result we present is that reachability w.r.t. partial order convergence coincides with reachability w.r.t. metric convergence in the B{"o}hm extension. This result is used to show that, unlike in the metric model, orthogonal systems are infinitarily confluent and infinitarily normalising in the partial order model. Moreover, we obtain, as in the metric model, a compression lemma. A corollary of this lemma is that reachability w.r.t. partial order convergence is a conservative extension of reachability w.r.t. metric convergence.
  • Infinitary term rewriting
  • Böhm trees
  • partial order
  • confluence
  • normalisation


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads